Iowa, 2010

Flash Flood in Iowa, March 10, 2010

March 10, 2010 · NWS DMX · 1 event in 1 county or zone

Rapid snow melt after a long period of sub-freezing weather resulted in ice jams along the Raccoon River. Ice began jamming near the Van Meter area during the evening of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rapid snow melt after a long period of sub-freezing weather resulted in ice jams along the Raccoon River. Ice began jamming near the Van Meter area during the evening of the 9th. Water backed up in fields downstream of Van Meter. The ice jam began to break shortly before 0400 CST. Water rushed down the river during the early morning hours, flooding George Flagg Parkway in Des Moines by 0705 CST. At the Fleur Drive river gauge, water levels rose 5 feet in 15 minutes as the lead wave of water passed. The flood waters exited the mouth of the Raccoon River by the early afternoon hours. One motorist was stranded by the rapidly rising waters in Des Moines and required rescue. Numerous roads along the river were flooded for several hours during the morning of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 10, 5:30 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 10, 5:30 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CST WED MAR 10 2010

.SHORT TERM /TODAY/...
LOW CLOUDS/DENSE FOG REMAINS PROBLEMATIC TODAY...WITH SOUNDINGS
CONTINUING TO INDICATE SATURATION IN THE LOWEST FEW LAYERS
ESPECIALLY ACROSS THE NORTHWESTERN CWA. SOME DRIER AIR TO MOVE
NORTHWARD AS SFC LOW SITUATED OVER SRN IA/NRN MO LIFTS NORTHWARD
THROUGH THE CWA TODAY. THIS SHOULD ALLOW FOR THE FOG TO LIFT IN
AREAS MAINLY EAST ON INTERSTATE 35 FROM SOUTH TO NORTH THROUGH THE
MORNING INTO THE EARLY AFTERNOON HOURS. OTHER ISSUE IS THE COLDER
AIR WRAPPING AROUND THE BACKSIDE OF THE SYSTEM INTO THE
SOUTHWESTERN/CENTRAL CWA BY LATE MORNING/THIS AFTERNOON. SHOWERS
ACROSS THE AREA TO LIFT NORTHWARD THROUGH THE MORNING...AND MAY WRAP
BACK INTO THE EXTREME NORTHWESTERN CWA THIS AFTERNOON. WITH ALL THAT
SAID...EXPECT DENSE FOG TO REMAIN IN PLACE ACROSS THE NORTHWESTERN
HALF...SO HAVE EXTENDED ADVISORY THROUGH 00Z MAINLY NORTH OF HWY 20
AND WEST OF I-35. REMAINDER OF THE CWA SHOULD SEE THE FOG
LIFT...WITH THE CIGS GRADUALLY LIFTING AS WELL BY LATE MORNING INTO
THE AFTERNOON SO HAVE ONLY EXTENDED ADVISORY UNTIL 18Z FOR THOSE
AREAS. TEMPERATURES TRICKY WITH THE WARM FRONT MOVING NORTHWARD AND
COLDER AIR WRAPPING BACK INTO THE SOUTHERN CWA. THEREFORE HAVE THE
WARMEST TEMPS ACROSS THE SOUTH AND EAST...WITH COOLER TEMPS ACROSS
THE NORTHWEST. STILL EXPECT A SMALL DIURNAL RANGE ACROSS THE
AREA...ESPECIALLY THE NORTHWEST. DEPENDING ON THE AMOUNT OF DRY AIR
WORKING ITS WAY NORTHWARD BEHIND THE WARM FRONT...MAY GET SOME PEEKS
OF SUN ACROSS THE SOUTHEAST TOO. LATEST SATELLITE SHOWING SOME
CLEARING TO THE SOUTHEAST OF THE CWA...BUT IT MAY MIGRATE NORTHWARD
JUST SKIRTING THE EASTERN CWA. IF GET SOME SUN...TEMPS WILL LIKELY
QUICKLY SPIKE UPWARD FROM CURRENT PROJECTED VALUES.

&&

.LONG TERM /TONIGHT THROUGH TUESDAY/...
SYSTEM PASSING THROUGH NEW MEXICO PRESENTLY WILL LIFT NORTHEAST
TODAY AND PUSH INTO IOWA TONIGHT.  850MB FLOW WILL INTENSIFY FROM
THE SOUTH OVERNIGHT WITH A SURGE OF MOISTURE AS UPPER LOW PASSES
THROUGH MISSOURI.  WL SEE SOME WEAK ELEVATED INSTABILITY AS THE
MOISTURE STREAMS INTO THE STATE TONIGHT AND ANTICIPATE RAIN AND
ISOLATED THUNDERSTORMS TO SPREAD INTO THE SOUTH DURING THE EVENING.
FARTHER NORTH...MOIST AIR OVER THE SNOW COVER WILL CONTINUE TO
PRODUCE LOW CLOUDS/DRIZZLE AHEAD OF THE RAIN AND ANTICIPATE VSBYS TO
REMAIN FAIRLY POOR UNTIL RAIN BEGINS.  THE RAIN AND ANY CONVECTION
WILL SPREAD NORTHWARD DURING THE NIGHT AS THE UPPER SYSTEM BEGINS TO
CUTOFF NEAR SOUTHWEST IOWA.  THE UPPER LOW WILL BE NEARLY STATIONARY
ON THURSDAY WITH BEST QG FORCING AND ANY SUSTAINED ISENTROPIC LIFT
ACRS NORTHERN AND WESTERN IA.  ANTICIPATE THE BAND OF RAIN THAT
MOVES NORTH ACRS THE STATE TONIGHT TO BECOME NEARLY STATIONARY ACRS
NORTHERN AND WESTERN IA WITH LIGHT TO OCCASIONALLY MODERATE RAINFALL
PERSISTING IN THOSE AREAS ON THURSDAY INTO FRIDAY WITH INTENSITY
GRADUALLY DIMINISHING WITH TIME AS FORCING SLOWLY WEAKENS.  THE IS
SOME CONCERN DURING THE NIGHT TIME HOURS TO HAVE SOME SNOW IN FAR
WESTERN AREAS AS TEMPERATURES DROP TO NEAR FREEZING. SOUNDINGS
INDICATE THAT SFC READINGS REMAIN ABOVE FREEZING UNTIL FRIDAY NIGHT
WHEN SOME NEAR FREEZING TEMPERATURES ARRIVE IN THE FAR WEST.  HAVE
ADDED THE THREAT OF A MIX OUT THERE AT THAT TIME...HOWEVER ANY PCPN
BY THAT TIME WOULD BE QUITE LIGHT.  SNOW MELT WILL CONTINUE IN FULL
FORCE THROUGH THE END OF THE WORK WEEK WITH OVERNIGHT LOWS REMAINING
AT OR ABOVE FREEZING WITH DAYTIME HIGHS IN THE 40S AND EVEN SOME 50S
IN THE EAST.  THE REALIZATION OF FLOODING WILL COME INTO FULL FORCE
BY THURSDAY AND FRIDAY WITH THE COMBINATION OF THE SNOW MELT AND
RAINFALL LEADING TO MODERATE TO MAJOR FLOODING IN MANY OF THE BASINS
IN THE CWA.  MUCH OF THIS IS ALREADY COVERED IN ONGOING RIVER FLOOD
WARNINGS.  HAVE NOT REALLY CHANGED MUCH IN THE FORECAST INTO THE
WEEKEND BUT BOTH GFS AND EURO SUGGEST A SYSTEM ROTATING AROUND THE
VORTEX INTO THE STATE FROM THE EAST.  POPS MAY NEED TO BE EXTENDED
IN SUNDAY AS THIS LOBE PASSES THROUGH THE STATE.

&&

.AVIATION...
10/12Z...LIFR CIGS/VSBYS CONTINUE IN DENSE FOG AND LOW STRATUS
ACROSS THE AREA. AN AREA OF LOW PRESSURE WILL LIFT NORTHWARD
ALLOWING AREA OF SHOWERS ACROSS THE AREA TO PUSH NORTH AND OUT OF
THE AREA BY THIS AFTERNOON. DRIER AIR TO MOVE IN AND SHOULD ALLOW
FOG TO LIFT TO MVFR VSBYS AT KALO/KDSM/KOTM THROUGH THE DAY.
KMCW/KFOD SHOULD FOR THE MOST PART BE SOCKED IN MOST OF THE DAY.
SOMEWHAT HARD TO TELL IF WILL GET BREAKS IN THE LOW STRATUS ACROSS
THE SOUTH...SO HAVE KEPT BKN-OVC FOR NOW. NEXT ROUND OF PRECIP MOVES
IN OVERNIGHT...WITH SOME ISOLATED THUNDER POSSIBLE AT KOTM AND MAY
PUSH AS FAR NORTH AS KDSM. HAVE ONLY INSERTED A CB MENTION AT KOTM
FOR NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR ADAIR-ADAMS-AUDUBON-
BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WARREN-WAYNE.

FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR DALLAS-POLK.

DENSE FOG ADVISORY UNTIL 6 PM CST THIS EVENING FOR CALHOUN-CERRO
GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT.

SHORT TERM...BEERENDS
LONG TERM...COGIL
AVIATION...BEERENDS
Hazardous weather outlook, Mar 10, 5:21 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
521 AM CST WED MAR 10 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-111200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
521 AM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG ARE EXPECTED TODAY. A DENSE FOG ADVISORY IS IN
EFFECT FOR MUCH OF CENTRAL IOWA TODAY. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

ICE JAMS WILL CONTINUE TO BE PROBLEMATIC TODAY AS ICE BREAKS UP ON
AREA RIVERS.  FLOODING WILL ALSO CONTINUE TO INCREASE.  FLOOD
WARNINGS ARE ALREADY IN EFFECT IN SOME AREAS. PLEASE SEE OUR
WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS.

THERE IS ALSO THE THREAT OF ISOLATED NON SEVERE THUNDERSTORMS
ACROSS SOUTHERN AND CENTRAL IOWA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW ISOLATED NON SEVERE STORMS WILL BE POSSIBLE THURSDAY
MORNING...MAINLY EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80.

IN ADDITION...ICE JAMS AND FLOODING ARE EXPECTED TO PERSIST
ACROSS MUCH OF THE AREA THROUGH THE END OF THE WEEK. THE
COMBINATION OF SNOW MELT ASSOCIATED WITH WARMER TEMPERATURES...AND
ADDITIONAL RAINFALL THROUGH FRIDAY MAY RESULT INITIALLY IN ICE
JAMS...AND THEN EXPAND TO INCLUDE WIDESPREAD RIVER AND AREAL
FLOODING. FLOOD WARNINGS ARE ALREADY IN EFFECT IN SOME AREAS.
PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

COGIL

The radar

The Des Moines radar (KDMX), 20 km away, was scanning. The volume nearest the first event began at 13:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
March 10, 7:05 AM CST to 1:00 PM CST
Where
Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
Cause
Ice Jam
Property damage
$50,000
Reported by
Utility Company
Coordinates
41.559, -93.675

Ice jam upstream from the Fleur Drive gauge causing water to rise rapidly, impacting George Flagg Parkway and southwest 30th Street near the Raccoon River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210183.